Feeling Worse on Lithium
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Feeling Worse on Lithium


I was prescribed lithium for bipolar II disorder.  I feel that this is a correct diagnosis.  After two weeks on 900mg I had a 95% reduction in symptoms.  However this only lasted five days and the symptoms returned.  My doctor raised my dosage to 1200mg and I began to have terrible agitation like I was about to blow up and I was coming out of my skin.  I lowered to 600mg and the agitation subsided, but I never got the positive results back.  After reading a good bit about lithium I have yet to find agitation as a side effect on such a low dose.  I had a .57 blood lithium level at 900mg.  Have you ever had a case such as this or could this signify anything?  Could it relate to my thyroid? The lithium drove me down in the complete opposite direction of feeling better?

Thanks,
Tom
 

Dear Tom -- 
I haven't seen something looking just like this, but I do see people get worse on lithium.  Maybe I just haven't heard about the brief phase of improvement you describe, from these folks who come back in 10 days and say they're much worse.  It certainly is understandable to find yourself wondering what happened, and how you might possibly get back that to that improvement.  Does thyroid play a role?  Unknown; when people change their thyroid dosing, at least when using T3/T4 combinations, it's about 3-4 days when they start to notice some big changes, if they're going to get them -- so that timing does seem potentially consistent with the thyroid theory.  If there were people in your family with recognized thyroid problems, that would strengthen this hypothesis a bit further.  

I can tell you that I see antidepressants cause that kind of agitation very commonly; whereas to my knowledge I've never seen lithium do it (you weren't taking an antidepressant at the time?).  However, particularly with dose increases, lithium can make some people really uncomfortable.  On the other hand, I recognize that you're talking about more than "uncomfortable" here.  I fear that's all I can offer you in trying to figure out what happened.  Good luck from here. 

Dr. Phelps 

 

Published September, 2002

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?